Alabama, 2001

Flash Flood in Alabama, August 10, 2001

August 10, 2001 · NWS BMX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 10, 6:43 AM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 10, 6:43 AM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
743 AM CDT FRI AUG 10 2001

RADAR TRENDS CONTINUE TO SHOW CONVECTION BACK BUILDING OR
REDEVELOPING ACROSS THE SAME AREAS THAT HAVE RECEIVED 2 TO 3
INCHES SINCE 4 AM (PER RADAR ESTIMATES).  THIS BACK BUILDING
APPEARS TO BE MOVING WESTWARD AND MAY CAUSE FLOODING ACROSS PARTS OF
MORGAN AND NORTHERN CULLMAN COUNTIES THROUGH THE MORNING HOURS.  THIS
WILL CONTINUED TO MONITORED OVER THE NEXT FEW HOURS.  ADDITIONAL
CONVECTION IS MOVING INTO THE AREA FROM MISSISSIPPI AND TENNESSEE.
THIS MAY CAUSE PROBLEMS LATER THIS MORNING AND INTO THE AFTERNOON.

.BHM...NONE.

In the hours before

Special weather statement, Aug 10, 6:47 AM CST, 1 hour 13 minutes before
ALZ001>050-101500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
747 AM CDT FRI AUG 10 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A TROPICAL AIRMASS WILL CONTINUE ACROSS THE AREA TODAY AND TONIGHT.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP AND MOVE ACROSS THE AREA THROUGH SATURDAY.  THE MAIN THREAT
WITH THE STORMS TODAY AND TONIGHT WILL BE FOR LOCALLY HEAVY
RAINFALL.  ADDITIONALLY...FREQUENT LIGHTNING STRIKES AND GUSTY
WINDS CAN BE EXPECTED WITH THE STORMS.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT
FOR CHANGING WEATHER CONDITIONS AND MONITOR NOAA WEATHER RADIO OR...
LOCAL TV AND RADIO...FOR POSSIBLE WARNINGS LATER TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Marshall

When
August 10, 8:00 AM CST to 1:00 PM CST
Where
Marshall County, Countywide
Injuries
4 direct, 0 indirect
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
34.367, -86.307 (the zone’s center; the record gives no point)

Radar estimated four to seven inches of rainfall fell in a short period of time. Widespread road and stream flooding occurred across Marshall County. Several trees fell down due to soil being eroded away. Two men were rescued from a swollen creek when their vehicle was swept away. Another man and a small child were rescued from a vehicle as it too was swept away in high water. Both of these events occurred just northeast of Arab. All the occupants of the vehicles were saved and received only minor injuries. Several automobiles were under standing water and some people had to be rescued from these stranded vehicles. Lightning struck several power poles and knocked them down. A few homes were also struck by lightning and subsequently caught fire. One home sustained heavy damage.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264217.